Montana, 2013Tornado in Montana, June 3, 2013
June 3, 2013 · NWS BYZ · 1 event in 1 county or zone
An isolated thunderstorm produced a few weak and brief tornadoes near the Montana/North Dakota border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced a few weak and brief tornadoes near the Montana/North Dakota border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 3, 2:10 PM MST, 50 minutes earlier.
Area forecast discussion, Jun 3, 2:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT MON JUN 3 2013
.SHORT TERM...VALID FOR TUE AND WED...
DEEP UPPER LOW CONTINUES TO MOVE VERY SLOWLY AND SPIN OVER
NORTHEAST MT. THOUGH STRONGEST ASCENT IS TO OUR NORTH...SHOWERS
ASSOCIATED WITH TROWAL HAVE WRAPPED SOUTHWARD ON BACK SIDE OF LOW
AND ARE NOW IMPACTING AREAS FROM BILLINGS TO HARDIN AND MILES CITY
NORTHWARD. A LINE OF CONVECTION HAS ALSO FORMED NEAR BAKER AND
EKALAKA PER SHORTWAVE AND IN AREA WHERE SFC TEMPS ROSE INTO THE
60S. WOULD EXPECT SOME BRIEF HEAVY RAIN AND SMALL HAIL IN THESE
STORMS. AIRMASS HAS TURNED MUCH MORE STABLE IN CENTRAL AND NW
PARTS AS LOW LEVELS COLD ADVECT...SO ONLY ISOLD TSTMS IN OUR SOUTH
AND FAR EAST INTO THE EVENING. COLD ADVECTION HAS PUSHED TEMPS
DOWN TO 40 DEGREES AT JUDITH GAP AND THE LOW 50S AT BILLINGS...
DEFINITELY IMPRESSIVE FOR AN EARLY JUNE AFTERNOON.
SHOWERS WILL CONTINUE TO WRAP INTO OUR CENTRAL AND EASTERN
PLAINS TONIGHT...WITH STRONG DOWNSLOPING WEST WINDS ALLOWING FOR
LESS COVERAGE ALONG OUR WESTERN FOOTHILLS. BASED ON LOCAL AND
UPSTREAM RADAR IMAGERY HAVE RAISED EVENING POPS IN FAVORED AREAS.
TEMP FORECAST IS A BIT TRICKY TONIGHT AS COLD ADVECTION WILL BE
OFFSET BY MIXING/CLOUDS/PCPN. NONETHELESS...BASED ON THE CAA THINK
MANY PLACES WILL GET TO THE LOW/MID 40S TONIGHT...WITH UPPER 30S
UP IN WHEATLAND COUNTY. 850MB TEMPS FALLING TO 1-2C PER THE NAM/
GFS/ECMWF ALMOST SUGGEST SOME WET SNOW IS POSSIBLE OVER THE
HIGHEST HILLS...E.G. THE WOLF MTNS. OUR MTNS ABOVE 6KFT WILL SEE A
LITTLE ACCUMULATION...BUT THE BETTER ASCENT WILL REMAIN OVER THE
PLAINS. WINDS HAVE GUSTED TO AROUND 40 MPH FROM LIVINGSTON TO
BILLINGS...AND WIND SHIFT HAS REACHED MILES CITY THIS AFTERNOON.
WINDS WILL REMAIN GUSTY BUT WITH STRONGEST WINDS SHIFTING EAST AS
NEARLY STACKED LOW MOVES SLOWLY INTO THE WESTERN DAKOTAS TONIGHT.
SHOWER ACTIVITY WILL BECOME MORE BENIGN TOMORROW AS LOW CONTINUES
TO DRIFT EAST AND COOL SFC RIDGE BUILDS IN FROM THE NORTH. NO
CHANCE OF TSTMS TOMORROW BUT LOW-TOPPED LIGHT SHOWERS WILL BE
AROUND THE AREA...EVEN IN THE WEST AS FLOW TURNS MORE NORTHERLY/
UPSLOPEY. TEMPS WILL BE REMARKABLY COOL WITH HIGHS ONLY IN THE
50S ACROSS THE AREA.
DO NOT ANTICIPATE ANY PROBLEMS IN BURN SCAR AREAS AS PCPN AMOUNTS
SHOULD REMAIN AT A HALF INCH OR LESS OVER THE NEXT 24 HOURS.
CONDITIONS SHOULD CLEAR OUT TUESDAY NIGHT AS LOW CONTINUES TO MOVE
EAST AND HEIGHTS BEGIN TO RISE FROM THE WEST. PATCHY FROST NOT OUT
OF THE QUESTION FOR LOW LYING AREAS...THOUGH SFC DEWPTS MAY REMAIN
HIGHER THAN IDEAL FOR THIS. COULD ALSO SEE SOME FOG PER THE WEAK
GRADIENT AND LIGHT WINDS. SOME THINGS TO THINK ABOUT.
WARMUP BEGINS WEDNESDAY THOUGH EAST WINDS WILL LIMIT MIXING AND
SLOW THE MODERATION. HAVE TWEAKED TEMPS DOWN SLIGHTLY WITH HIGHS
IN THE 60S EAST TO LOW 70S WEST...OR STILL A LITTLE BELOW NORMAL.
JKL
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
OVERALL FORECAST IN GOOD SHAPE AND DID NOT MAKE MANY CHANGES.
PATTERN PROGGED TO BE PROGRESSIVE AND IS EXPECTED TO TRANSITION
FROM A NORTHWEST FLOW THROUGH THE WEEKEND TO A SOUTHWEST FLOW TO
START NEXT WEEK.
THE FIRST IN A SERIES OF SHORTWAVES WILL MOVE INTO WESTERN AND
CENTRAL ZONES THURSDAY. THE GFS WAS STRONGER WITH THE ENERGY AND
THUS BETTER WITH RETURN LOW LEVEL FLOW. A STRONGER WAVE WILL
FOLLOW FOR FRIDAY. CAPES ACTUALLY APPROACH 1000 J/KG OVER THE FAR
EAST AND COULD BE A SEVERE WEATHER DAY OVER THE FAR EAST. THE BEST
CHANCE MAY GET PUSHED EAST INTO THE DAKOTAS BUT WILL CERTAINLY BE
WORTH WATCHING.
RIDGING TO BUILD IN FOR THE WEEKEND...ALBEIT FLAT RIDGING
ACCORDING TO THE ECMWF. THE GFS WAS NOT AS HIGH WITH THE HEIGHTS
AND THIS ALLOWS FOR SHORTWAVE ENERGY TO STREAM ACROSS THE STATE.
WILL NEED TO KEEP LOW POPS IN WITH THE MODEL DIFFERENCES. BOTH
MODELS THEN DEVELOP SOUTHWEST FLOW EARLY NEXT WEEK. THIS COULD BE
A SEVERE WEATHER PATTERN SETTING UP WITH A CUT OFF LOW OVER
CALIFORNIA BEING PULLING INTO THE AREA. TIME WILL TELL. TWH
&&
.AVIATION...
AN UPPER LOW OVER NORTHEAST MONTANA WILL SPREAD SHOWERS TO THE
AREA TONIGHT...WITH GREATEST COVERAGE NORTH AND EAST OF KBIL
INCLUDING KMLS AND KBHK. EXPECT LOCAL MVFR CONDITIONS IN MODERATE
RAIN SHOWERS WITH THE MOUNTAINS BEING FREQUENTLY OBSCURED. STRONG
WEST TO NORTHWEST WINDS...WITH SOME GUSTS TO 35KTS...WILL CONTINUE
THIS EVENING...WITH SOME DECREASE IN WIND SPEEDS OVERNIGHT. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 041/057 042/069 050/076 054/077 054/074 052/076 053/080
43/W 00/U 02/T 25/T 53/T 22/T 22/T
LVM 039/058 033/074 044/077 047/077 047/076 045/079 049/083
22/W 00/U 02/T 25/T 53/T 22/T 22/T
HDN 042/059 039/070 046/078 052/079 053/076 052/078 050/081
43/W 10/B 01/T 24/T 43/T 22/T 22/T
MLS 045/057 043/067 048/074 054/077 054/074 052/076 055/078
85/W 11/B 01/B 24/T 44/T 22/T 22/T
4BQ 043/056 040/066 046/073 051/076 052/072 050/074 050/076
63/W 11/B 01/B 24/T 44/T 32/T 22/T
BHK 043/053 040/062 044/070 050/074 050/071 049/072 050/074
86/W 22/W 01/B 24/T 44/T 32/T 22/T
SHR 039/058 035/068 043/075 050/075 049/072 047/076 047/080
22/W 10/B 01/T 24/T 43/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 3, 2:29 PM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MDT MON JUN 3 2013
MTZ028>042-056>058-063>068-WYZ098-099-042130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
329 PM MDT MON JUN 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PATCHY FROST IS POSSIBLE IN LOW LYING AREAS TUESDAY NIGHT. TEMPS
ARE EXPECTED TO FALL TO THE MID 30S TO LOW 40S ACROSS THE AREA...
WITH COLDEST READINGS ALONG RIVER VALLEYS AND LOW LYING BASINS.
THOSE WITH SENSITIVE PLANTS MAY WANT TO CONSIDER PROTECTING THEM
FROM FROST TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
Tornado, Fallon
- When
- June 3, 3:00 PM MST to 3:20 PM MST
- Where
- Fallon County, 7.61 mi SW of Ollie
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 46.500, -104.190
The public reported a tornado that touched down twice along Big Hill Road in extreme northeast Fallon County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Michigan, June 3 to 4, 201329 events
- Hail and Damaging Winds in Texas, June 3 to 4, 20131.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 3, 20131.25 in hail · 12 events
- Hail in Nebraska, June 3, 2013$5,000 · 1.75 in hail · 9 events
- Dust Storm and Damaging Winds in New Mexico, June 3, 2013$8,000 · 56 kt wind · 7 events
- Damaging Wind and High Wind in Texas, June 3, 201360 kt wind · 6 events
- Hail and Damaging Winds in Oklahoma, June 3, 20131 in hail · 6 events
- Damaging Winds in Wyoming, June 3, 201367 kt wind · 5 events
- Damaging Winds in South Carolina, June 3, 2013$5,000 · 50 kt wind · 5 events
- Damaging Winds in Oklahoma, June 3 to 4, 2013$3,000 · 66 kt wind · 5 events
- Funnel Clouds in Georgia, June 3, 20134 events
- Tornadoes and Hail in North Dakota, June 3, 2013$5,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464950.